advertisement
Question
Posted by: Ann | 2011/04/04

Prevention

Morning Doctor

We do have heart problems in the family. My father died of a heart attack at 53. His first heart attack and last one. My mother had a heart attack a year ago. On her side of the family there is a lot of heart disease.

My question: Is it good for me (35) to start drinking a disprin or some kind of medication to keep my blood thin etc. There is another pill that is coated instead of the disprin. Can a disprin cause harm to your stomach if used daily?

Thank you

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCardiologist

Hi Ann, good question! The simple answer is no, the statistical risk of a side-effect of Disprin (or any form of aspirin) in your situation is higher than any small benefit you might derive from taking it.

Let me explain. Because of your family history, your relative risk of developing heart disease is higher than average - in other words your risk is theoretically higher than other young women of your age. However your actual risk of getting heart trouble - such as a heart attack - in the next 10 -15 years is very low - because young premenopausal woman like you are generally at very low risk. (Provided they are not diabetic and don't smoke.) In addition to that, the benefit of taking aspirin in women who have never had heart trouble is very uncertain - and even if there is a benefit it is small.

So - if your risk is already low, it makes no sense to take a drug which has a doubtful or small theoretical benefit. At best, it might make a low risk slightly lower. At worst, it carries the risk of side effects eg stomach bleeding as you mention.

Having said all that, it is important to reduce your long term risk with a healthy lifestyle - ie maintain healthy weight, don't smoke, take regular exercise. And its important to exclude diabetes and to check your cholesterol and blood pressure, especially after menopause when women's risk starts to increase.

Hope that answers your question!

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Cardiologist | 2011/04/04

Hi Ann, good question! The simple answer is no, the statistical risk of a side-effect of Disprin (or any form of aspirin) in your situation is higher than any small benefit you might derive from taking it.

Let me explain. Because of your family history, your relative risk of developing heart disease is higher than average - in other words your risk is theoretically higher than other young women of your age. However your actual risk of getting heart trouble - such as a heart attack - in the next 10 -15 years is very low - because young premenopausal woman like you are generally at very low risk. (Provided they are not diabetic and don't smoke.) In addition to that, the benefit of taking aspirin in women who have never had heart trouble is very uncertain - and even if there is a benefit it is small.

So - if your risk is already low, it makes no sense to take a drug which has a doubtful or small theoretical benefit. At best, it might make a low risk slightly lower. At worst, it carries the risk of side effects eg stomach bleeding as you mention.

Having said all that, it is important to reduce your long term risk with a healthy lifestyle - ie maintain healthy weight, don't smoke, take regular exercise. And its important to exclude diabetes and to check your cholesterol and blood pressure, especially after menopause when women's risk starts to increase.

Hope that answers your question!

Reply to Cardiologist

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement